Journal Article

On the periodicities present in the optical light curves of Small Magellanic Cloud Be/X-ray binaries

A. J. Bird, M. J. Coe, V. A. McBride and A. Udalski

in Monthly Notices of the Royal Astronomical Society

Published on behalf of The Royal Astronomical Society

Volume 423, issue 4, pages 3663-3678
Published in print July 2012 | ISSN: 0035-8711
Published online July 2012 | e-ISSN: 1365-2966 | DOI: http://dx.doi.org/10.1111/j.1365-2966.2012.21163.x
On the periodicities present in the optical light curves of Small Magellanic Cloud Be/X-ray binaries

Show Summary Details

Preview

We present a comprehensive study of the periodic variations observed in OGLEI-band light curves of Small Magellanic Cloud (SMC) Be/X-ray binaries, discovering new optical periodicities in nine systems. We find that these periodicities are derived from a number of mechanisms, notably disturbance of the decretion disc on the orbital period of the system, and aliased non-radial pulsations. We develop metrics that allow these mechanisms to be distinguished on the basis of the shape of the folded optical light curve, and use these metrics to categorize the periodicities present in ∼50 SMC binary systems. We conclude that extreme care must be taken in the interpretation of the OGLE light curves since only around 30 per cent of the periodicities present can be unambiguously attributed to orbital periods.

Keywords: circumstellar matter; stars: emission-line, Be; stars: oscillations; Magellanic Clouds; X-rays: binaries

Journal Article.  7458 words.  Illustrated.

Subjects: Astronomy and Astrophysics

Full text: subscription required

How to subscribe Recommend to my Librarian

Users without a subscription are not able to see the full content. Please, subscribe or login to access all content.